AstraZeneca vaccine: Woman in her 30s died of a stroke post-vaccination – what’s the risk?
AstraZeneca: MHRA lists possible symptoms of blood clots
When you subscribe we will use the information you provide to send you these newsletters. Sometimes they’ll include recommendations for other related newsletters or services we offer. Our Privacy Notice explains more about how we use your data, and your rights. You can unsubscribe at any time.
The dust finally seemed to be settling over reports that link AstraZeneca’s coronavirus vaccine to blood clots. Yesterday, the concerns flared up once again after experts from the National Hospital for Neurology and Neurosurgery at University College London (UCL) Hospitals NHS Foundation Trust reported that a woman in her 30s died of a stroke after receiving the vaccine. Despite the concerning development, experts stress the risk remains vanishingly small.
In addition to the case involving the woman in her 30s, two other people of a similar age have suffered the complication but survived.
These represent the first three cases of their kind reported since the vaccine programme got underway.
Despite the insignificant risk, caution has become the watchword amongst health experts.
London-based doctors who described the cases in unnamed patients have outlined the key warning signs of a stroke to watch out for.
These include face, arm or leg weakness, headache or impaired speech.
The exact mechanism is yet to be established but it appears the strokes are related to a very rare blood clotting condition already linked with the AstraZeneca jab, mostly in younger people.
The condition is a rare combination of blood clotting and low blood platelets, medically referred to as thrombosis and thrombocytopenia (VITT).
The biological mechanisms triggering VITT following the AstraZeneca vaccine administration are still under investigation.
Statins side effects: One symptom you should not ignore [ADVICE]
Vitamin B12 deficiency: Glossitis is a sign [INSIGHT]
High blood pressure: Herb to lower BP [TIPS]
There have been only a few studies, based in Germany, the UK, Denmark and Norway, exploring the link.
Initial evidence suggests that episodes of VITT are caused by an overreaction of the immune system.
Scientists have reported a similar very rare phenomenon following the administration of heparin.
Heparin is an anticoagulant drug commonly used to treat or prevent blood clots.
It is worth noting that none of the thrombosis with thrombocytopenia cases following the AstraZeneca vaccine have been exposed to this drug.
What is the risk?
It must be emphasised that the risk of developing the rare blood clotting condition remains vanishingly small.
According to the latest data, out of the 30.8 million doses of the University of Oxford/ AstraZeneca vaccine administered in the UK between 9 December 2020 and 5 May 2021, there have been over 260 cases of the rare blood clotting disorder, equivalent to 10.9 cases per million doses (although it varies by age groups.
The MHRA – the UK’s drug body – guidance on COVID-19 vaccines and blood clots states that the risk is currently estimated to be around 1 in 100,000 for people over 50 and 1 in 50,000 for people aged between 18 and 49 years.
For people aged between 18 and 49 the guidance states that “if you’re are offered the [University of Oxford/AstraZeneca] vaccination you may wish to go ahead after you have considered all the risks and benefits for you.”
The MHRA continues to carry out a detailed review of reports of an extremely rare blood clotting problem affecting a small number of people who have had the AstraZeneca vaccine.
The problem can also happen in people who have not been vaccinated and it’s not yet clear why it affects some people.
Call 111 immediately if you get any of these symptoms starting from around four days to four weeks after being vaccinated:
- A severe headache that is not relieved with painkillers or is getting worse
- A headache that feels worse when you lie down or bend over
- A headache that’s unusual for you and occurs with blurred vision, feeling or being sick, problems speaking, weakness, drowsiness or seizures (fits)
- A rash that looks like small bruises or bleeding under the skin
- Shortness of breath, chest pain, leg swelling or persistent abdominal (tummy) pain.
Source: Read Full Article